Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 4, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jan 9, 2018, 11:50 AM PST for Santa Barbara County, Ventura County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 9, 2018, 11:50 AM PST (19:50 UTC)
- Expired
- Jan 9, 2018, 2:45 PM PST
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Santa Barbara County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 14 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 7.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -318 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
357
WGUS56 KLOX 091950
FFWLOX
CAC083-111-092245-
/O.NEW.KLOX.FF.W.0004.180109T1950Z-180109T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
1150 AM PST TUE JAN 9 2018
The National Weather Service in OXNARD has issued a
* Flash Flood Warning for...
The Thomas Burn Area in Northwestern Ventura County in
southwestern California... Southeastern Santa Barbara County in
southwestern California...
* Until 245 PM PST
* At 1148 AM PST, Doppler radar indicated heavy rain across the
warned area. Flash flooding and debris flows are expected to
begin shortly.
* Some locations that could experience flooding include...
Thomas Burn Area including the cities of Ojai...Carpinteria...
La Conchita...Lake Casitas...Highway 33
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
&&
LAT...LON 3427 11931 3431 11937 3431 11938 3439 11951
3456 11943 3454 11918 3444 11913
$$
Gomberg/Boldt3 follow-up statements
095
WGUS76 KLOX 092012
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
1212 PM PST TUE JAN 9 2018
CAC083-111-092245-
/O.CON.KLOX.FF.W.0004.000000T0000Z-180109T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-Santa Barbara CA-
1212 PM PST TUE JAN 9 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM PST FOR
THE THOMAS FIRE IN NORTHWESTERN VENTURA AND SOUTHEASTERN
SANTA BARBARA COUNTIES...
At 1202 PM PST, Doppler radar continues to indicate pockets of heavy
rain across portions of the Thomas Fire...mainly focused from La
Conchita inland through Lake Casitas into the Highway 33 corridor.
Flash flooding and debris flows will likely begin shortly. Between
11 am and noon, an automated rain gauge at Casitas Station reported
0.65 inches. Also of note, Matilija Canyon Upper reported a storm
total of 5.98 inches. Additional heavy downpours and isolated
thunderstorms will be possible this afternoon across the warning
area, bringing the potential for rainfall rates in excess of
one half inch per hour.
Some locations that could experience flooding include...
Thomas Burn Area including the cities of Ojai...Carpinteria...
La Conchita...Lake Casitas...and Highway 33
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
&&
LAT...LON 3427 11931 3431 11937 3431 11938 3439 11951
3456 11943 3454 11918 3444 11913
$$
Gomberg107
WGUS76 KLOX 092105
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
105 PM PST TUE JAN 9 2018
CAC083-111-092245-
/O.CON.KLOX.FF.W.0004.000000T0000Z-180109T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-Santa Barbara CA-
105 PM PST TUE JAN 9 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM PST FOR
THE THOMAS FIRE BURN AREA IN WESTERN VENTURA AND SOUTHEASTERN
SANTA BARBARA COUNTIES...
At 100 PM PST, Doppler radar indicated heavy rain across the warned
area, with rainfall rates up to 0.80 inch per hour. Flash flooding
and debris flows are likely occurring in and around the burn
area.
Some locations that will experience flooding include...
Thomas Burn Area including the cities of Ojai, Carpinteria, La
Conchita, Lake Casitas, Meiners Oaks, and Highway 33 between Wheeler
Springs and Rose Valley Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
&&
LAT...LON 3427 11931 3431 11937 3431 11938 3439 11951
3456 11943 3454 11918 3444 11913
$$
Sirard457
WGUS76 KLOX 092242
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
242 PM PST TUE JAN 9 2018
CAC083-111-092250-
/O.EXP.KLOX.FF.W.0004.000000T0000Z-180109T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-Santa Barbara CA-
242 PM PST TUE JAN 9 2018
...THE FLASH FLOOD WARNING FOR THE THOMAS FIRE BURN AREA IN WESTERN
VENTURA AND SOUTHEASTERN
SANTA BARBARA COUNTIES WILL EXPIRE AT 245 PM PST...
The heavy rain has ended, and flooding with mud and debris flows is
no longer expected to pose a threat. Please continue to heed all
road closures.
LAT...LON 3427 11931 3431 11937 3431 11938 3439 11951
3456 11943 3454 11918 3444 11913
$$
SirardWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 11:00 AM PST, 50 minutes earlier.
Area forecast discussion, Jan 9, 11:00 AM PST, 50 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1100 AM PST Tue Jan 9 2018
.SYNOPSIS...
A strong cold system will bring very heavy precipitation, gusty
winds and thunderstorms to the region, heaviest in the mountains.
A high system will build in on Wednesday for above normal
temperatures into early next week.
&&
.SHORT TERM...(TDY-THU)
The primary frontal band moved through the area this morning and
generated rainfall rates that met expectations in the upslope
areas of SB and extreme western Ventura county with hourly amounts
in excess of an inch in a few spots. However east of there and
particularly for coast and valleys amounts and rates were lower
than expected, in some cases much lower as it appears there was
some downsloping off the mtns to diminish the intensities.
We've now moved into the unstable/convective part of system which
means more of a random/hit and miss sort of distribution of
showers and possible thunderstorms. Local precipitable water
sensors show a marked decreased in pwats in this sector between
the earlier frontal band and the upper low off the coast. However,
we should see pwats and shower activity increasing again through
the day as that upper low moves onshore near Pt Conception,
through srn SB county and into LA County this afternoon. That
combined with pretty decent instability will provide the necessary
ingredients for scattered showers and thunderstorms with the
potential for rainfall rates again around an inch per hour or
locally higher. Precisely where and when these fall is impossible
to nail down with any precision but given the location and
expected track of the upper low areas south and east of Pt
Conception will be the most susceptible. Some places may see very
little additional precip while others could see an additional inch
or two in a short period of time so now is not the time to let
your guard down, especially in areas near recent burns. To that
end, the flash flood watch will remain in effect through this
evening.
The winter storm warning is sort of limping along. Snow levels are
starting to fall behind the front this morning but with the precip
coverage diminishing amounts will be limited. As the the upper low
moves closer this afternoon there should be an increase in snow
showers at the higher elevations but, as with the rainfall at
lower elevations, amounts will be highly variable.
***From previous discussion***
NVA and cooler drier air will move in during the evening and the
showers will decrease. The best chc of showers will be along the
north slopes where the flow will intersect with north slopes. Snow
levels will drop down to 6000 feet but there will not be that much
precip and thus little in the way of accumulations.
High pressure will start to build in on Wednesday. It will be dry
and skies will clear. There will be a decent north push Wednesday
evening and it will be breezy through the I-5 corridor as well as
the SBA south coast. The wind gusts will be close to advisory
levels.
On Thursday the offshore grads shift to the NE and a weak Santa
Ana sets up. There will be NE canyons in LA and VTA counties as
well as the central coast. The combination of offshore flow and
585 DM hgts will allow for a big 8 to 12 degree jump in max temps.
.LONG TERM...(FRI-MON)
Both the GFS and the EC agree that there will be at least four
days of upper level ridging and offshore flow. The best offshore
will be on Saturday and there will likely be low level advisory NE
winds across the usual Santa Ana prone locations.
Otherwise look for four days of mostly clear skies and max temps
12 to 15 degrees above normals with some cstl vly highs in the
lower 80s.
&&
.AVIATION...09/1800Z.
At 1802Z, there was no marine inversion at KLAX.
Scattered showers will continue into early this evening with
occsional IFR/MVFR conditions likely. Gusty southeasterly winds
will shift to the west and northwest later this afternoon.
There will be a 20% chance of thunderstorms at all sites through
this evening.
KLAX...low confidence in 18Z TAF. Timing of flight category
changes, and heavy rainfall, is low confidence (+/- 2 hours of
current forecasts) today. There is a 20% chance of thunderstorms
through this evening.
KBUR...low confidence in 18Z TAF. Timing of flight category
changes, and heavy rainfall, is low confidence (+/- 2 hours of
current forecasts) today. There is a 20% chance of thunderstorms
through this evening.
&&
.MARINE...09/900 AM...
For the Outer Waters, low to moderate confidence in current
forecast. Gale force southeasterly winds this morning will
decrease and shift to the northwest this afternoon, but increase
again to Gale force levels. Therefore, the GALE WARNING has been
extended until this evening, and may need to be extended further.
Winds will diminish late Wednesday, but remain at Small Craft
Advisory (SCA) levels through Wednesday night. For Thursday
through Saturday, winds and seas are expected to remain below SCA
levels, although there is a 30% chance of SCA level winds Thursday
and Friday afternoon.
For the Inner Waters, moderate confidence in current forecast.
For the waters north of Point Sal, Gale force southeasterly winds
this morning will decrease and shift to the northwest this
afternoon, but increase again to perhaps Gale force levels with a
60 percent chance of Gales continuing to 05z. Therefore, the GALE
WARNING remains until this evening. There is a 40% chance of SCA
level conditions Wednesday and Wednesday night, then winds and
seas are expected to remain below SCA levels Thursday through
Saturday. For the waters south of Point Conception, SCA level
winds will persist across the SBA Channel today through Wednesday
night, southeasterly winds this morning then west to northwest
winds this afternoon through Wednesday night. For PZZ655, winds
will shift to the west this afternoon through Wednesday night
with SCA level winds likely through tonight. There is a 40 percent
chance of an SCA on Wednesday.
There will be isolated thunderstorms across the coastal waters
with a threat of waterspouts through this afternoon.
A large westerly swell will move across the coastal waters
today and Wednesday, producing high surf conditions along west and
northwest-facing beaches.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect from 4 PM this afternoon to 4 PM
PST Wednesday for zones 34-35-40-41-87. (See LAXCFWLOX).
Flash Flood Watch in effect until 10 PM PST this evening for
zones 36-39>41-44>46-52>54-88-547. (See LAXFFALOX).
Wind Advisory in effect until noon PST today for zones
41-87-88-547. (See LAXNPWLOX).
High Wind Warning in effect until noon PST today for zone 46. (See LAXNPWLOX).
Winter Storm Warning in effect until 10 PM PST this evening
for zones 53-54. (See LAXWSWLOX).
PZ...Gale Warning in effect until 9 PM PST this evening for zones
645-670-673-676. (See LAXMWWLOX).
Small Craft Advisory in effect until 9 PM PST this evening
for zones 650-655. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK...(THU-MON)
No significant hazards expected.
&&
PUBLIC...MW/Rorke
AVIATION...Sweet
MARINE...Sweet
SYNOPSIS...STu
weather.gov/losangelesIn the hours before
Local storm report, Jan 9, 6:13 AM PST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
613 AM PST TUE JAN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 AM NON-TSTM WND GST 2 WNW AVALON 33.35N 118.35W
01/09/2018 M61 MPH LOS ANGELES CA MESONET
MESONET STATION CWNC1, CATALINA RAWS.
&&Local storm report, Jan 9, 6:14 AM PST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
614 AM PST TUE JAN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM NON-TSTM WND GST 11 E SANTA MARIA 34.92N 120.25W
01/09/2018 M51 MPH SANTA BARBARA CA MESONET
MESONET STATION TT480, 10 E SANTA MARIA.
&&Local storm report, Jan 9, 6:51 AM PST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
651 AM PST TUE JAN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM NON-TSTM WND GST 5 NNE SAN FERNANDO 34.35N 118.42W
01/09/2018 M71 MPH LOS ANGELES CA MESONET
MESONET STATION CNIC1, CAMP NINE.
&&Local storm report, Jan 9, 6:52 AM PST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
652 AM PST TUE JAN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 AM NON-TSTM WND GST 2 WNW AVALON 33.35N 118.35W
01/09/2018 M61 MPH LOS ANGELES CA MESONET
MESONET STATION CWNC1, CATALINA RAWS.
&&Local storm report, Jan 9, 10:48 AM PST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1048 AM PST TUE JAN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM NON-TSTM WND GST 6 SW THOUSAND OAKS 34.12N 118.93W
01/09/2018 M67 MPH VENTURA CA MESONET
MESONET STATION OOSC1, 6 SW THOUSAND OAKS.
&&The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 1:00 AM PST | Special Weather Statement | LOX | San Luis Obispo | 60 min |
| Jan 9, 1:55 AM PST | Areal Flood Advisory | LOX | San Luis Obispo, Santa Barbara | 6 hr |
| Jan 9, 2:15 AM PST | Small Craft Advisory | LOX | 42 hr | |
| Jan 9, 2:32 AM PST | Flash Flood Warning | LOX | Santa Barbara, Ventura | 3 hr |
| Jan 9, 2:56 AM PST | Flash Flood Warning | LOX | San Luis Obispo, Santa Barbara | 4 hr |
| Jan 9, 3:25 AM PST | Special Marine Warning | LOX | 50 min | |
| Jan 9, 3:33 AM PST | Special Weather Statement | LOX | Ventura | 72 min |
| Jan 9, 3:35 AM PST | Flash Flood Warning | LOX | Santa Barbara, Ventura | 6 hr |
| Jan 9, 3:59 AM PST | Areal Flood Advisory | LOX | Santa Barbara, Ventura | 3 hr |
| Jan 9, 4:29 AM PST | Special Marine Warning | LOX | 91 min | |
| Jan 9, 4:29 AM PST | Special Weather Statement | LOX | Ventura | 61 min |
| Jan 9, 6:02 AM PST | Areal Flood Advisory | LOX | Los Angeles | 3 hr |
| Jan 9, 10:39 AM PST | Areal Flood Advisory | LOX | Santa Barbara, Ventura | 3 hr |
| Jan 9, 12:29 PM PST | Areal Flood Advisory | LOX | Los Angeles | 4 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.